Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 40, NWS Milwaukee, WI

June 22, 2024Dane County, Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 22, 2024, 5:55 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2024, 5:55 PM CDT (22:55 UTC)
Expired
Jun 22, 2024, 6:30 PM CDT
In force
35 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dane County, WI, Iowa County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:13 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WFUS53 KMKX 222255
TORMKX
WIC025-049-111-222330-
/O.NEW.KMKX.TO.W.0040.240622T2255Z-240622T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
555 PM CDT Sat Jun 22 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Tornado Warning for...
  Northeastern Iowa County in south central Wisconsin...
  Northwestern Dane County in south central Wisconsin...
  Southeastern Sauk County in south central Wisconsin...

* Until 630 PM CDT.

* At 555 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mazomanie, or 8 miles west of Sauk City, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Western Madison, Middleton, Prairie Du Sac, Sauk City, Cross
  Plains, Mazomanie, Black Earth, Dane, Arena, and Marxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4331 9000 4331 8973 4329 8972 4329 8947
      4306 8951 4319 9004
TIME...MOT...LOC 2255Z 271DEG 41KT 4324 8990 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DDV
1 follow-up statement
783 
WWUS53 KMKX 222321
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
621 PM CDT Sat Jun 22 2024

WIC049-111-222331-
/O.CAN.KMKX.TO.W.0040.000000T0000Z-240622T2330Z/
Iowa WI-Sauk WI-
621 PM CDT Sat Jun 22 2024

...THE TORNADO WARNING FOR NORTHEASTERN IOWA AND SOUTHEASTERN SAUK
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Wisconsin.

LAT...LON 4321 8962 4324 8961 4329 8961 4329 8947
      4306 8951 4313 8965
TIME...MOT...LOC 2321Z 271DEG 41KT 4323 8949 

$$

WIC025-222330-
/O.CON.KMKX.TO.W.0040.000000T0000Z-240622T2330Z/
Dane WI-
621 PM CDT Sat Jun 22 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTH
CENTRAL DANE COUNTY...

At 621 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waunakee, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Western Madison, Middleton, Cross Plains, and Dane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4321 8962 4324 8961 4329 8961 4329 8947
      4306 8951 4313 8965
TIME...MOT...LOC 2321Z 271DEG 41KT 4323 8949 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DDV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:11 PM CDT, 2 hours 44 minutes earlier. Its key messages:

  • Flood Watch continues for flash flooding potential across portions of south central and southeast Wisconsin through late this evening. Multiple additional rounds of showers and storms are expected, with widespread rainfall amounts between 1 and 3 inches and locally higher amounts exceeding 3 inches.
  • There is the potential for strong to severe thunderstorms this afternoon/evening (risk 2 out of 5). Damaging winds are expected to be the primary hazard, with isolated tornadoes and a few areas of large hail possible.
  • Heat index values reaching 90 degrees across much of southern Wisconsin are possible on Tuesday.
  • Strong thunderstorms may develop once again along a cold front on Tuesday.
Area forecast discussion, Jun 22, 3:11 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

-  Flood Watch continues for flash flooding potential across
   portions of south central and southeast Wisconsin through
   late this evening. Multiple additional rounds of showers and
   storms are expected, with widespread rainfall amounts
   between 1 and 3 inches and locally higher amounts exceeding 3
   inches.

-  There is the potential for strong to severe thunderstorms
   this afternoon/evening (risk 2 out of 5). Damaging winds are
   expected to be the primary hazard, with isolated tornadoes
   and a few areas of large hail possible.

-  Heat index values reaching 90 degrees across much of southern
   Wisconsin are possible on Tuesday.

-  Strong thunderstorms may develop once again along a cold
   front on Tuesday.

&&

.SHORT TERM...
Issued 309 PM CDT Sat Jun 22 2024

This Afternoon and Tonight:

Well I wish I can things are more clear cut from earlier, but
unfortunately they are not. While things looked to to align in days
leading up to today, that has not be realized as the synoptic
features seem to just be offset from each, which makes it hard to
pinpoint exactly where things get their act together. Latest obs and
satellite imagery show two surface lows across the region with a one
located over north central WI and a cold front extending south and
west and another broader one across IA with a warm front stretch
along and just north of the WI/IL border. Theses two frontal feature
look to pinch around the lower Wisconsin River Valley. While there
is showers and a few thunderstorms building west to east along it in
an uncapped environment, they have not experienced upscale
development at this time. Still looking for additional forcing
mechanism which may come in the form of the shortwave trough over MN
this afternoon, which has develop a QLCS across southern MN this
afternoon. So the mid-level shortwave trough may the focus for the
stronger to severe development later this afternoon and evening
either in the form of continue to maintain ongoing line with
additional develop ahead of it along the frontal boundaries,
especially as another LLJ begins to pick up through the evening.

Overall, not a clear cut setup and the persisting clouds with only
pockets of clearing are not helping much either. But a later
initialization for stronger to severe thunderstorms seems to be the
trend. Nevertheless, still looking at SBCAPE climbing into the 1000-
2000 J/kg range in an uncapped environment with effective shear
values around 30-45 knot. With east to west flow along a east-west
boundary, a bit of low-level (0-1km) shear around 25-30 knots, still
will be a potential for any isolated tornado or two with any storms
that develop later this afternoon/evening. Otherwise, damaging winds
and some hail will be the primary concern, especially if the QLCS
feature materializes and tracks across the region.

Wagner

&&

.LONG TERM...
Issued 309 PM CDT Sat Jun 22 2024

Sunday through Saturday:

A cloudy day is expected on Sunday as the upper level shortwave
trough and associated surface low continue to propagate
eastward. A few showers and thunderstorms may develop on the
backside of the low (15%) mainly across east central Wisconsin,
but the day should largely be dry. Northwesterly winds and cold
air advection combined with the cloudy conditions is expected to
moderate temperatures a bit as compared to the last few days,
allowing for highs to peak around 80F. Upper leveling ridging
and high pressure will then build over Wisconsin on Monday,
allowing for mostly sunny skies and dry conditions. Highs will
be in the low to mid 80s.

Tuesday may prove to be an interesting weather day. Low pressure
propagating eastward across Canada will shift winds to the
southwest, allowing for WAA and MAA across southern Wisconsin. As
this occurs, steepening mid-level lapse rates associated with
lapse rate advection, modest 0-6km shear, and increasing CAPE and
PWATs are expected across Wisconsin which combined with forcing
from an associated surface frontal feature and upper level
dynamics, a few strong to possibly severe thunderstorms appear
possible. However, there is uncertainty in if all these
ingredients line up as far as timing is concerned and how much of
a cap will be in place.

High pressure will begin to build into the Midwest again on
Wednesday and Thursday, bringing dry conditions back to southern
Wisconsin before shower and thunderstorm chances return on Friday
and Saturday (40%-50%).

Falkinham

&&

.AVIATION...
Issued 309 PM CDT Sat Jun 22 2024

Showers and thunderstorms are currently moving along a warm
frontal boundary laid across southern Wisconsin associated with
low pressure this afternoon causing MVFR to IFR visibilities
and ceilings. This round should continue eastward over the next
several hours, likely impacting MKE and ENW before moving over
the lake. Additional strong to severe thunderstorms are expected
to develop this evening, generally between 21Z-05Z, with
damaging winds and some hail being the primary threats, although
an isolated tornado or two are possible. IFR visibilities and
ceilings are expected with storms that develop. Opted to remove
LLWS from the TAFs with the latest issuance due to uncertainty
of the location and strength of the LLJ, but it seems that ENW
may be the most likely to see some stronger winds and the
possibility of LLWS.

After storms cease overnight and the low moves eastward over the
lake, winds will turn northwesterly and begin to diminish. IFR
ceilings will take hold overnight into Sunday morning before
beginning to lift to MVFR by Sunday afternoon as high pressure
begins to build into Wisconsin.

Falkinham

&&

.MARINE...
Issued 309 PM CDT Sat Jun 22 2024

Southerly winds across the lake will turn northwesterly this
evening into Sunday morning as low pressure moves eastward
across Wisconsin and subsequently Lake Michigan. Showers and
thunderstorms are possible across the lake this evening along
surface frontal boundaries associated with the low pressure, but
are expected to largely end Sunday morning with a few
additional showers and storms possible across the northern half
of the lake behind the low pressure Sunday afternoon. Winds may
near Small Craft Advisory conditions this evening behind the
frontal features, but are largely expected to diminish tonight
into Sunday. High pressure will then build into the Great Lakes
region Sunday afternoon into Monday allowing for light
northwesterly winds across the lake for the beginning of next
week.

Falkinham

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069
     until midnight Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 22, 3:28 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Sat Jun 22 2024

WIZ046-047-051-052-056>060-062>072-232030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Tornado Watch is in effect until 8pm this evening for Columbia,
Dane, Green, Iowa, Lafayette, Rock, and Sauk Counties.

Multiple rounds of scattered thunderstorms expected through this
evening, with heavy rainfall potentially leading to flash and
river flooding over susceptible regions. A Flood Watch is in
effect through early tonight.

A line of strong to severe thunderstorms may produce damaging
winds and a few isolated tornadoes this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-232030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of strong to severe storms are expected during the evening
hours. The primary hazard with these storms is gusty winds.

Winds may approach Small Craft conditions tonight after the line
of storms moves into the open waters.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A line of storms extending across the entire lake is expected this
evening into tonight. A few storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 22, 5:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
531 PM CDT Sat Jun 22 2024

WIZ056-222315-
Sauk WI-
531 PM CDT Sat Jun 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SAUK COUNTY THROUGH 615
PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Reedsburg to 7 miles
southeast of Richland Center. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Spring Green,
Plain, Bluffview, North Freedom, Merrimac, Loganville, Devils Lake St
Park, and Hill Point.

This includes U.S. Highway 12 between mile markers 220 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

&&

LAT...LON 4343 9019 4346 9016 4347 8960 4338 8960
      4336 8965 4336 8967 4331 8973 4327 8972
      4324 8977 4324 8980 4320 8985 4319 8990
      4319 9001 4315 9005 4316 9009 4316 9018
      4317 9019
TIME...MOT...LOC 2231Z 275DEG 35KT 4340 9013 4325 9029

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GAGAN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:21 AM CDTRiver Flood WatchMKXSauk71 hr
Jun 22, 9:22 AM CDTRiver Flood WatchMKXGreen, Rock26 hr
Jun 22, 9:22 AM CDTRiver Flood WatchMKXColumbia5 days
Jun 22, 4:11 PM CDTRiver Flood WatchMKXJefferson21 days
Jun 22, 5:31 PM CDTSpecial Weather StatementMKXSauk44 min
Jun 22, 5:39 PM CDTSevere Thunderstorm WarningMKXLafayette51 min
Jun 22, 5:44 PM CDTTornado Warning Tornado observedMKXLafayette46 min
Jun 22, 5:51 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk39 min
Jun 22, 6:04 PM CDTFlash Flood WarningMKXSauk3 hr
Jun 22, 6:12 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane48 min
Jun 22, 6:17 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk43 min
Jun 22, 6:22 PM CDTSevere Thunderstorm WarningMKXDane, Green, Lafayette38 min
Jun 22, 6:30 PM CDTTornado WarningMKXColumbia, Dane30 min
Jun 22, 6:31 PM CDTFlash Flood WarningMKXColumbia, Dane, Sauk3 hr
Jun 22, 6:33 PM CDTTornado WarningMKXGreen, Lafayette42 min
Jun 22, 6:47 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Jefferson43 min
Jun 22, 6:53 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Jefferson, Lafayette, Rock52 min
Jun 22, 6:56 PM CDTSevere Thunderstorm WarningMKXGreen, Rock49 min

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.